Arizona, 2008

Flash Flood and Damaging Wind in Arizona, August 5, 2008

August 5, 2008 · NWS TWC · 2 events in 1 county or zone

Severe thunderstorms with localized flash flooding occurred throughout portions of the Tucson metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Severe thunderstorms with localized flash flooding occurred throughout portions of the Tucson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 5 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS
ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY
OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING
AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER
50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY
NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL
FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE
THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT
FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST.
THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF
EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN
PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA.

AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING
COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE
PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME
FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST TUE AUG 5 2008

AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
250 PM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND
DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST
ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP
TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD
RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND
GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG
THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER
PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY
AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 5, 5:03 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SSE MADERA CANYON     31.71N 110.88W
08/05/2008  E0.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF DIME TO
            MARBLE SIZE HAIL COVERING THE GROUND AT MADERA CANYON.

&&

BTURNER

The radar

The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 5, 6:10 PM MST
Where
Pima County, 0.54 mi NNW of Tuscon Ryan Fld Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.137, -111.175

The AWOS at Ryan Field measured a gust to 60 mph.

Flash Flood, Pima

When
August 5, 7:40 PM MST to 8:30 PM MST
Where
Pima County, 2.12 mi E of Tucson to 2.56 mi WNW of Tucson
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.226, -110.894

The Tucson fire department assisted four people who became stranded in cars in the Winterhaven section of Tucson. In addition, flooding was reported on Skyline road in the foothills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113674, 113673.